Medical | Alan Ehrlich, MD| October 24, 2019
There is still so much to understand about E-cigarette or Vaping product use Associated Lung Injury (EVALI). Here’s what we know.
Vaping has been one of the most prominent health topics this year. Recently, the CDC has given a name to a new problem: E-cigarette or Vaping product use Associated Lung Injury (EVALI). So how much of a health problem does vaping pose?
Vaping is an alternative way of consuming nicotine that was designed to be less harmful than smoking tobacco cigarettes. It has been used as a method of quitting regular cigarettes and is reported to have fewer health risks for the user until they can quit nicotine altogether. Vaping has also been used to consume cannabis, both for medicinal purposes as well as recreational ones. Vaping was already controversial because flavored products appeal to teenagers and in many communities, vaping of flavored products is at epidemic proportions. Attempts have been made to prevent teens from accessing vaping products, such as only allowing them to be sold in adult stores where only those who are over 21 can enter, but the reality is that most teenagers get their vaping products over the Internet, where scrutiny of appropriate age is lax or nonexistent.
The latest concern about EVALI follows the reporting of over one thousand cases of vaping related lung illness to the CDC, with 33 deaths attributed to vaping as of mid-October. This led to actions such as Massachusetts Governor Baker declaring a public health emergency, banning all vaping products for four months. Whether this helps or not is uncertain because the CDC reported that most of the patients (77 percent) who were sick from vaping reported using tetrahydrocannabinol (THC)-containing products, or both THC-containing products and nicotine-containing products. Thus, the benefit of restricting conventional nicotine vaping products is uncertain at this time. It is unclear whether vaping is the problem or tainted THC, potentially contaminated with cyanide or other toxic chemicals, is the real culprit.
Regardless, it is prudent for clinicians to be alert for possible cases of EVALI and to treat promptly if EVALI is present. The CDC has a number of sensible recommendations including:
Alan Ehrlich, MD, is the Executive Editor at DynaMed® and Associate Professor in Family Medicine at the University of Massachusetts Medical School.
Your comment will be reviewed by a moderator for approval.